Alert archive / Massachusetts / Special Weather Statements in 2020

Special Weather Statement, NWS Boston/Norton, MA

July 30, 2020Franklin County, Massachusetts

NWS Boston/Norton, MA issued this special weather statement at Jul 30, 2020, 4:00 PM EDT for Franklin County, Massachusetts. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2020, 4:00 PM EDT (20:00 UTC)
Expired
Jul 30, 2020, 4:45 PM EDT
In force
45 min
Issued by
NWS Boston/Norton, MA

County Franklin County, MA

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.0 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2020-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 146 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2020-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
146 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
869 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

264 
WWUS81 KBOX 302000
SPSBOX

Special Weather Statement
National Weather Service Boston/Norton MA
400 PM EDT Thu Jul 30 2020
 
MAZ002-003-008-302045-
Western Franklin MA-Western Hampshire MA-Eastern Franklin MA-
400 PM EDT Thu Jul 30 2020

...STRONG THUNDERSTORM ENTERING WESTERN FRANKLIN AND NORTHWEST 
HAMPSHIRE COUNTY SHORTLY...

At 358 PM EDT, Doppler radar was tracking a strong thunderstorm over
Adams, or near North Adams, moving east at 25 mph.

Penny size hail and winds in excess of 40 mph will accompany this
storm.

Locations impacted include...
Greenfield, Deerfield, Williamsburg, Buckland, Conway, Shelburne,
Ashfield, Colrain, Whately, Charlemont, Chesterfield, Goshen,
Cummington, Heath, Plainfield, Rowe and Hawley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4269 7297 4269 7296 4263 7260 4237 7269
      4237 7271 4247 7299 4252 7297 4256 7298
      4263 7295 4266 7295 4266 7298 4267 7300
TIME...MOT...LOC 1958Z 290DEG 20KT 4261 7309 

$$

Frank

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Jul 30, 3:33 PM EDT, 27 minutes earlier.

Area forecast discussion, Jul 30, 3:33 PM EDT, 27 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
333 PM EDT Thu Jul 30 2020

.SYNOPSIS...
A cold front will bring scattered showers and storms to southern
New England this afternoon, and possibly into tonight across
the South Coast and Cape Cod. Dry weather returns Friday and
Saturday as high pressure builds into the region. A warm front
moves across the region Sunday bringing increasing humidity
early next week, along with the risk for showers/thunderstorms.
Tropical weather moves up the East Coast Monday and may bring
showers/thunderstorms to Southern New England Monday night and
Tuesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
2 pm update...

Diurnal cumulus developing and first sign of showers developing
in western MA. Isolated thunderstorms have developed just
upstream of southern New England in the vicinity of the cold
front. ML Cape around 1000 J/kg as we had ample diurnal heating
but mid level lapse rates are not very steep. Effective
vertical shear is 40-50 kt, so during this afternoon expecting
isolated to scattered thunderstorms crossing our area, with
locally damaging wind gusts the main threat. SPC expanded the
marginal severe risk to cover all of our County Warning Area.

Early Morning Discussion follows...

Tricky forecast timing-wise. A cold front
will move into southern New England later today, but it will be
preceded by a pre-frontal trough. Latest SPC mesoanalysis still
showed some lingering instability across our region this
morning. Mid level lapse rates were not even moist-adiabatic.
Thus, only expecting a few isolated thunderstorms early this
morning.

It will take some time to recharge from any showers and
thunderstorms this morning. By that time, the approaching cold
front should be at least into central MA. Thinking the greatest
risk from stronger thunderstorms this afternoon will be towards
CT, RI and SE MA.

Above normal temperatures continue. Humidity will be a touch
higher, but still thinking we will not need another Heat
Advisory.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
The cold front moving across southern New England is expected to
stall near the south coast later tonight into Friday. This will
provide a focus for some lingering showers and isolated
thunderstorms tonight into Friday morning. Farther north,
looking at clearing and drying conditions.

Above normal temperatures continue.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...

Big Picture...

Zonal upper flow over Southern New England late week changes during
the weekend as an upper trough from Central Canada digs over the
Great Lakes/Mississippi Valley. This will turn the upper flow over
the Eastern Seaboard south-southwest by Sunday. Meanwhile, an upper
ridge remains parked over the West Atlantic. The trough and ridge
remain in place the first half of the week, with some signs of
breaking down late week.

Height fields at 500-mb remain above normal through Wednesday of
next week, then show signs of trending normal Thursday next. Expect
temperatures either normal or warmer than normal through the period.

Mass fields are similar through the weekend, then diverge early to
mid next week. Confidence is high this weekend, then low-moderate
next week.

Details...

Saturday...

High pressure brings fair weather and light wind. Possibly some
diurnal cumulus above 5000 feet. The light flow should allow for sea
breezes along the coasts in Eastern MA and RI.  Mixing will reach
800 mb, tapping temps of 11-12C at that level which would support
surface max temps of 85 to 90.

Increasing clouds Saturday night ahead of an approaching warm front,
with winds trending southeast to south overnight. Warm south-
southwest winds aloft moving over the front may generate lift for
showers late at night, mainly in Western MA and Nrn CT. Increasing
dew points over the waters may generate some fog areas along the
South Coast. Min temperatures should be 65F to 75F.

Sunday-Monday

Shortwave moves around the digging Great Lakes trough.  The
shortwave moves up the St roughlyLawrence Valley, pulling a warm
front up from the south. Warm moist air lift over this front,
generating showers/thunder for Srn New England on Sunday. PW
values reach 2 inches, showing potential for local downpours.

Monday will be a very warm, very humid day. The shortwave from the
St Lawrence Valley will sweep east, bringing the right entrance
region over Srn New England. Models also show a surface cold front
sweeping through Northern New England, with the question being
how far south it will reach before becoming parallel to the
upper flow and stalling. Mixing to 850 mb will tap temps of 18C,
supporting max sfc temps in the upper 80s and low 90s.
Stability parameters support some daytime convection along/ahead
of the cold front, so the forecast for Monday will include
showers/thunder with local downpours.

Monday night-Tuesday...

Concern then focusses on Isaias, currently a tropical storm. As
noted above, the upper flow will feature a trough over the Great
Lakes/Ohio Valley while a ridge sits over the West Atlantic. This
sets up a channel up the East Coast that could potentially aim
tropical weather into Srn New England. We are still five days out,
with an uncertainty of up to 500 miles in the track the storm would
take. Boston and Halifax NS are 500 miles apart...Albany NY and the
area SE of the 40/70 benchmark are 500 miles apart. That's a lot of
territory. The storm will need to be watched closely. For now, the
forecast anticipates showers/thunder moving in Monday night and
continuing into Tuesday. Clouds will keep temperatures warmer
than normal at night and close to normal values in the day.

Wednesday-Thursday...

Upper trough to our west shows signs of breaking down, but remains
in place to direct showers/thunder our way Wednesday, with a lower
risk on Thursday.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

18z update...

This afternoon...Moderate confidence, mainly due to timing of
convection.

Leftover IFR CIGs at ACK should lift by 19Z. Otherwise mainly
VFR ceilings this afternoon with a period of SCT SHRA/TSRA as a
cold front moves into the area. Any thunderstorm capable of
brief MVFR/IFR conditions and locally gusty winds.

Tonight...Moderate confidence, mainly due to timing of
convection.

Cold front sags toward the South Coast/Cape with any SHRA/-TSRA
becoming showers that may linger for a good part of the night
across the Cape and Islands. Otherwise, VFR most locations,
except IFR/LIFR likely Cape/Islands in stratus and fog.

Friday...Moderate confidence.

Mainly VFR. Cape and Islands improving from IFR to VFR during
the morning. Lingering chance for SHRA/TSRA south coastal MA/RI
during the morning, with brief MVFR conditions possible along
that area. Becoming drier in the afternoon.

KBOS Terminal...High confidence in TAF, sea breeze should yield
to an increasing SW/WSW wind this afternoon.

KBDL Terminal...High confidence in TAF.

Outlook /Saturday through Tuesday/...

Saturday: VFR.

Saturday Night: Mainly VFR, with local IFR possible. Slight
chance SHRA, patchy BR.

Sunday: VFR with areas of MVFR possible. Chance SHRA, slight
chance TSRA.

Sunday Night: VFR with MVFR conditions possible. Chance SHRA,
slight chance TSRA, patchy BR.

Monday: VFR with areas of MVFR possible. Breezy. Chance SHRA,
slight chance TSRA.

Monday Night through Tuesday: Mainly MVFR, with areas VFR
possible. Breezy. SHRA likely, slight chance TSRA.

&&

.MARINE...
2 pm update...

Otherwise, relatively light winds and seas through Friday. A
cold front will approach the waters today, then should stall
near the south coast tonight into Friday. Could see stronger
gusts in thunderstorms this afternoon and evening.

Outlook /Saturday through Tuesday/...

Saturday: Winds less than 25 kt. Seas locally approaching 5 ft.

Saturday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Patchy fog. Areas of visibility 1 to 3 nm.

Sunday: Winds less than 25 kt. Seas locally approaching 5 ft.
Chance of rain showers, slight chance of thunderstorms.

Sunday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain showers, slight chance of thunderstorms.

Monday through Monday Night: Winds less than 25 kt. Local rough
seas up to 7 ft during the day and up to 10 ft Monday night.
Chance of rain showers, slight chance of thunderstorms.

Tuesday: Winds less than 25 kt. Rough seas up to 18 ft. Chance
of rain showers, slight chance of thunderstorms.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...Air Quality Alert until 11 PM EDT this evening for RIZ006>008.
MARINE...None.

&&

SYNOPSIS...WTB/Belk
NEAR TERM...Belk/NMB
SHORT TERM...Belk
LONG TERM...WTB
AVIATION...WTB/Belk/NMB
MARINE...WTB/Belk
Hazardous weather outlook, Jul 29, 4:24 PM EDT, 23 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
424 PM EDT Wed Jul 29 2020

CTZ002>004-MAZ002>024-026-RIZ001>008-302030-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
424 PM EDT Wed Jul 29 2020

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-302030-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
424 PM EDT Wed Jul 29 2020

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

In the hours before

Local storm report, Jul 30, 10:43 AM EDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
1043 AM EDT THU JUL 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1147 PM     TSTM WND DMG     2 SSW SOUTH HADLEY      42.24N  72.58W
07/29/2020                   HAMPSHIRE          MA   BROADCAST MEDIA

            TREE DOWN NEAR LYMAN AND NEWTON ST

1147 PM     TSTM WND DMG     3 SSE GRANBY            42.22N  72.51W
07/29/2020                   HAMPSHIRE          MA   AMATEUR RADIO

            LARGE TREES DOWN ON EAST ST AT SHERWOOD DR.

1148 PM     TSTM WND DMG     3 SSW GRANBY            42.22N  72.54W
07/29/2020                   HAMPSHIRE          MA   BROADCAST MEDIA

            TREE DOWN ON NEW LUDLOW RD

1148 PM     TSTM WND DMG     SOUTH HADLEY            42.27N  72.57W
07/29/2020                   HAMPSHIRE          MA   BROADCAST MEDIA

            TWO TREES DOWN ON WEST SUMMIT ST.

1150 PM     TSTM WND DMG     3 S GRANBY              42.22N  72.53W
07/29/2020                   HAMPSHIRE          MA   AMATEUR RADIO

            TWO TREES DOWN ON SOUTH STREET

1154 PM     TSTM WND DMG     GRANBY                  42.26N  72.53W
07/29/2020                   HAMPSHIRE          MA   BROADCAST MEDIA

            TREE DOWN ON SOUTH STREET.

0100 AM     TSTM WND DMG     WORCESTER               42.27N  71.81W
07/30/2020                   WORCESTER          MA   AMATEUR RADIO

            TREE DOWN ON SUNDERLAND ROAD, BLOCKING THE STREET.

&&

EVENT NUMBER BOX2001755 BOX2001756 BOX2001754 BOX2001759 BOX2001757
BOX2001760 BOX2001758

TG
Special weather statement, Jul 30, 4:00 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
400 PM EDT Thu Jul 30 2020

MAZ002-003-008-302045-
Western Franklin MA-Western Hampshire MA-Eastern Franklin MA-
400 PM EDT Thu Jul 30 2020

...STRONG THUNDERSTORM ENTERING WESTERN FRANKLIN AND NORTHWEST
HAMPSHIRE COUNTY SHORTLY...

At 358 PM EDT, Doppler radar was tracking a strong thunderstorm over
Adams, or near North Adams, moving east at 25 mph.

Penny size hail and winds in excess of 40 mph will accompany this
storm.

Locations impacted include...
Greenfield, Deerfield, Williamsburg, Buckland, Conway, Shelburne,
Ashfield, Colrain, Whately, Charlemont, Chesterfield, Goshen,
Cummington, Heath, Plainfield, Rowe and Hawley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4269 7297 4269 7296 4263 7260 4237 7269
      4237 7271 4247 7299 4252 7297 4256 7298
      4263 7295 4266 7295 4266 7298 4267 7300
TIME...MOT...LOC 1958Z 290DEG 20KT 4261 7309

Frank

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 11:22 PM EDTSpecial Weather StatementBOXHampshire53 min
Jul 29, 11:41 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampden, Hampshire34 min
Jul 30, 12:08 AM EDTSpecial Weather StatementBOXWorcester52 min
Jul 30, 12:41 AM EDTSevere Thunderstorm WarningBOXMiddlesex, Worcester35 min
Jul 30, 1:13 AM EDTSpecial Weather StatementBOXMiddlesex47 min
Jul 30, 4:37 PM EDTSevere Thunderstorm WarningBOXFranklin, Worcester53 min
Jul 30, 5:06 PM EDTSpecial Weather StatementBOXMiddlesex39 min
Jul 30, 5:26 PM EDTSpecial Weather StatementBOXWorcester49 min
Jul 30, 5:35 PM EDTSevere Thunderstorm WarningBOXEssex, Middlesex55 min
Jul 30, 6:05 PM EDTSevere Thunderstorm WarningBOXEssex, Middlesex55 min
Jul 30, 6:10 PM EDTSpecial Marine WarningBOX77 min
Jul 30, 6:13 PM EDTSpecial Weather StatementBOXSuffolk47 min
Jul 30, 6:20 PM EDTSpecial Weather StatementBOXHampden, Hampshire40 min
Jul 30, 7:10 PM EDTSpecial Marine WarningBOX38 min
Jul 30, 7:44 PM EDTSpecial Marine WarningBOX17 min
Jul 30, 7:47 PM EDTSpecial Marine WarningBOX58 min

Nearby

Special Weather Statements in Massachusetts, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.